Missouri, 2014Damaging Wind in Missouri, August 20, 2014
August 20, 2014 · NWS LSX · 1 event in 1 county or zone
Isolated storms developed over the region. Some of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed over the region. Some of the storms produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 5:52 PM CST, 53 minutes earlier.
Area forecast discussion, Aug 20, 5:52 PM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT Wed Aug 20 2014
.SHORT TERM: (Through Late Tonight)
Issued at 312 PM CDT Wed Aug 20 2014
Isolated SH/TS are possible tonight across parts of extreme
northeastern MO through west central and southwest IL.
Precipitation should tend to lift northeastward with time.
Kanofsky
.LONG TERM: (Thursday through Next Wednesday)
Issued at 312 PM CDT Wed Aug 20 2014
The primary forecast concern over the next several days is the
increasing heat and humidity. An upper level ridge will build
across the region and remain in place through the weekend. H85
temperatures are forecast to rise to 20-24 deg C through early
next week, which translates to highs in the mid to upper 90s.
South to southwest surface winds will continue to transport a
moist air mass into the region, keeping dew points in the mid 60s
to mid 70s.
The combination of hot temperatures and a humid air mass will
produce heat index values over 100 deg F for 4 days over most of
the LSX CWA, and some areas should reach values of 105-107 at
times. The going Heat Advisory and Excessive Heat Warning both
still look reasonable given concerns about dew points mixing out
near the Ozarks. There is some concern that the Heat Advisory may
need to be extended farther north because forecast heat index
values are just shy of the 4-day duration criteria across the
northern CWA (the difference is within the margin of error for
T/Td forecasting) and this has been a fairly mild summer overall.
After coordination with neighboring offices, we will hold off on
expanding the Heat Advisory northward and let the next shift take
another look.
This has been a fairly mild summer so far, and most people have not
yet become acclimated to extended periods of hot/humid weather. Heat
safety tips are available here: www.nws.noaa.gov/om/heat/index.shtml
The 12z model runs depict significant differences regarding how the
ridge breaks down next week in response to a strong trough moving
into the northwestern US. At this time, it looks like the next
opportunity for widespread organized rainfall would be associated
with that pattern transition during middle/late next week.
Kanofsky
&&
.AVIATION: (For the 00z TAFs through 00z Thursday Evening)
Issued at 647 PM CDT Wed Aug 20 2014
Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest. Exception
could be showers/storms through early this evening which are
currently entering east-central Missouri. Atmosphere will be quite
unstable out ahead of this activity but current radar imagery is
depicting outflow that is outracing the leading edge of convection
leading to weakening. Not sure if any of this activity will make
it to the metro TAF sites...but did add a VCTS group through 0200
UTC this evening to account for this possibility at KSUS and KSTL.
Specifics for KSTL:
Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest and backing
to the south tomorrow evening. Exception could be showers/storms
through early this evening which are currently entering east-
central Missouri. Atmosphere will be quite unstable out ahead of
this activity but current radar imagery is depicting outflow that
is outracing the leading edge of convection leading to weakening.
Not sure if any of this activity will make it Lambert...but did add a
VCTS group through 0200 UTC this evening to account for this
possibility.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
St. Charles MO-St. Francois MO-Ste. Genevieve MO-Warren MO.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR St. Louis City
MO-St. Louis MO.
IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
Clinton IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-Monroe
IL-Randolph IL-Washington IL.
EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR Madison IL-St.
Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 20, 2:48 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED AUG 20 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS OVER THE EASTERN OZARKS SHOULD DISSIPATE
AFTER SUNSET. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL THROUGH SOUTHWEST ILLINOIS.
AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY HAVE BEEN ISSUED
BECAUSE DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE BUILDING INTO
THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT THROUGH
SUNDAY AFTERNOON DUE TO THE COMBINATION OF HEAT AND HUMIDITY. HEAT
INDEX VALUES MAY REACH 105 DEGREES AT TIMES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.
THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
KANOFSKY
In the hours before
Special weather statement, Aug 20, 5:13 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT WED AUG 20 2014
MOZ049>051-210000-
CALLAWAY MO-MONTGOMERY MO-OSAGE MO-
613 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...MONTGOMERY AND
CALLAWAY COUNTIES UNTIL 700 PM CDT...
AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLTS SUMMIT...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FULTON...
LAKE MYKEE...
NEW BLOOMFIELD...
CHAMOIS...
THIS STORM WILL AFFECT CLARKS HILL/NORTON HISTORIC SITE.
THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 137 TO EXIT 155.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Local storm report, Aug 20, 5:23 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST 2 NE JEFFERSON CITY 38.59N 92.16W
08/20/2014 M51 MPH CALLAWAY MO ASOS
&&
GOSSELINSpecial weather statement, Aug 20, 6:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT WED AUG 20 2014
MOZ061>063-210100-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
720 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS...ST. CHARLES
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 800 PM CDT...
AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW MELLE...OR 10 MILES SOUTHWEST OF
DARDENNE PRAIRIE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WENTZVILLE...
LAKE ST. LOUIS...
WILDWOOD...
DARDENNE PRAIRIE...
O'FALLON...
ST. PAUL...
ELLISVILLE...
WELDON SPRING...
CLARKSON VALLEY...
COTTLEVILLE...
THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK AND FIRST MISSOURI
STATE CAPITOL HISTORIC SITE.
THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 208 TO EXIT 231.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Local storm report, Aug 20, 6:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST LAKE ST. LOUIS 38.79N 90.78W
08/20/2014 M62 MPH ST. CHARLES MO TRAINED SPOTTER
&&
KARLZSpecial weather statement, Aug 20, 6:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 PM CDT WED AUG 20 2014
MOZ062-063-065-210130-
FRANKLIN MO-JEFFERSON MO-ST. LOUIS MO-
741 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LOUIS...
NORTHWESTERN JEFFERSON AND EASTERN FRANKLIN COUNTIES UNTIL 830 PM
CDT...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILLA RIDGE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VILLA RIDGE...
GRAY SUMMIT...
PACIFIC...
BYRNES MILL...
EUREKA...
HIGH RIDGE...
WILDWOOD...
MURPHY...
ELLISVILLE...
BALLWIN...
THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...ROBERTSVILLE STATE PARK AND ROUTE 66 STATE PARK.
THIS STORM WILL ALSO IMPACT...
INTERSTATE 44 FROM EXIT 247 TO EXIT 276.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Local storm report, Aug 20, 6:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 2 NW O'FALLON 38.80N 90.73W
08/20/2014 E40 MPH ST. CHARLES MO NWS EMPLOYEE
&&
KARLZThunderstorm Wind, St. Louis
- When
- August 20, 6:45 PM CST
- Where
- St. Louis County, 1 mi SW of Chesterfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.658, -90.580
Thunderstorms blew down a medium sized tree briefly blocking a roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540626.